Cymbalta (duloxetine) is a medication that requires a prescription, used for treating various medical conditions such as depression, anxiety, diabetic peripheral neuropathic pain, fibromyalgia, and chronic musculoskeletal pain. As a serotonin-norepinephrine reuptake inhibitor (SNRI), it works by increasing the levels of serotonin and norepinephrine, two important neurotransmitters in the brain.
Since its approval by the US Food and Drug Administration (FDA) in 2004, Cymbalta has been widely prescribed in the United States. However, in recent years, the use of Cymbalta has been decreasing due to increased competition from other antidepressants and pain medications. Additionally, there have been concerns regarding the safety and efficacy of Cymbalta, especially its potential for withdrawal symptoms and suicidal thoughts.
Some individuals who have used Cymbalta have shared stories of negative experiences, claiming that the medication ruined their lives. It is important to be aware of these stories and discuss any concerns with a healthcare provider before starting or stopping any medication.
Cymbalta is prescribed in doses of 20 or 30 mg twice daily or 60 mg once daily to treat depression. Aspirin, ibuprofen, naproxen, celecoxib, diclofenac, indomethacin, piroxicam, nabumetone, etodolac, and other pain, arthritis, fever, or swelling medications may interact with Cymbalta.
Side Effects Associated with Cymbalta
Cymbalta can cause some common side effects, such as:
- feeling nauseous
- having a dry mouth
- feeling tired
- difficulty sleeping
- loss of appetite
Some people may also experience withdrawal reactions like anxiety, nausea, nervousness, and trouble sleeping.
How Cymbalta Ruined My Life
Rewrite this for me in your own understanding: There have been numerous reports and anecdotes of people experiencing withdrawal symptoms when stopping Cymbalta, as well as reports of suicidal thoughts and behaviors associated with the medication. Some individuals have reported experiencing severe and prolonged withdrawal symptoms, including brain zaps (a feeling of electrical shocks in the brain), dizziness, nausea, insomnia, anxiety, and irritability. These symptoms can last for weeks or even months in some cases.
There have also been reports of Cymbalta being associated with an increased risk of suicidal thoughts and behaviors, particularly in young adults and children. The FDA requires that all antidepressants, including Cymbalta, carry a warning about the increased risk of suicidal thinking and behavior in children, adolescents, and young adults.
Angeline one of the patients who has an unpleasant experience with the drugs wrote “Cymbalta was prescribed for me in order to alleviate the pain associated with fibromyalgia. Initially, for the first three weeks, it seemed to work well. I was able to walk up and down the stairs with relative ease. After the third week, I experienced severe stomach cramping, nausea, vomiting, migraine headaches, mental confusion, dizziness, high blood pressure(198/100), racing heartbeats in the chest and head, depression, nightmares, and being easily startled both while asleep and awake. I stopped taking the medication after three weeks, but the effects have lingered. It has now been one month since I took the last pill. Nausea, dizziness, and stomach gas have still not completely gone. This is the worse medication I have ever experienced. Take with extreme precaution if prescribed, and discuss this with physicians before embarking on a nightmare that could possibly control your life for a minimum of two months”.
Another 54-year-old female user has this to say “I asked my physician for a prescription for Cymbalta to replace Celexa, the reason being burning pain in my buttock, especially while I slept. It was so wonderful to have rapid relief from the pain – not to have to roll out of bed because of the pain. Then the side effects became a serious concern. The worst is the vivid, real-life, non-stop dreams that occur every night. Also, I think I am having auditory hallucinations, hearing what sounds like a radio conversation. My vision has become blurry, and I often have burning pain in my ankles at night that wake me up. I am seeing my MD next week to get off of it. The dreams are wearing me out. Too bad the pain relief was astounding”.
Kayjay on her part said “I was only able to take one dose of Cymbalta (at night) because I woke up suddenly in the middle of the night with wild thoughts racing through my head, crazy vivid nightmares, my heart and head pounding, and with this incredible pain in my stomach and so nauseous I thought I’d vomit. I will NEVER take it again. I hope others (and myself) find something to give us back our quality of life. I would rather suffer through the pain, constant tingling, and buzzing nerves in my legs than take a drug like this”
Billy on his part wrote “I recently struggled with a horrible case of Stevens-Johnson syndrome which I thought was from antibiotic sensitivity…but now think it was caused by Cymbalta. I also have sexual side effects. Difficulty achieving erections and orgasm, insomnia, ear ringing, sudden urgent need to urinate, bad breath, coughing, excessive sweating, weight gain, weak feelings. The Stevens-Johnson syndrome was awful, and lasted for about two months”.
Curry on her part wrote “This medication ruined my life. I was on it for severe constant pain, but it not only didn’t work for it, but caused severe rage, depression, and mood swings. It took me 2 months of tapering down to get off. I lost my job, drove away loved ones, and became severely suicidal. There is no safe, effective way to taper off. It is a painful, long process that makes you wish you were dead. I regret ever having tried this pill. It’s been 2 months and I fear I will be psychologically damaged forever. Vertigo and nausea caused by withdrawal are horrific. Brain zaps, vomiting, uncontrollable crying… This medication should be taken off the market. It’s poison, pure and simple”.
Finally, Mary wrote “I have experienced fainting three times while on this medication which is very serious. Now I’m being weened off Cymbalta. I can’t believe I didn’t put it together the first time I fainted. I’m usually more careful. I did not investigate the side effects thoroughly. I can’t wait to get off this drug. It’s been scary”.
It is important to note that not everyone who takes Cymbalta will experience withdrawal symptoms or suicidal thoughts. However, anyone who is considering stopping the medication or who experiences any concerning symptoms should speak with their healthcare provider.
How To Reduce The Risk Of Side Effects Cymbalta
Reducing the risk of side effects from Cymbalta requires following your healthcare provider’s instructions carefully. Here are some tips to help reduce the risk of side effects:
- Take the medication exactly as prescribed by your healthcare provider, and never take more than the recommended dose.
- Always discuss any concerns or questions about the medication with your healthcare provider.
- Avoid drinking alcohol while taking Cymbalta, as it can increase the risk of side effects.
- Inform your healthcare provider of any other medications or supplements you are taking, as they may interact with Cymbalta.
- Do not stop taking Cymbalta suddenly without consulting with your healthcare provider. This can increase the risk of withdrawal symptoms.
- If you experience any concerning symptoms, such as suicidal thoughts or behaviors, difficulty breathing, severe headaches, or seizures, contact your healthcare provider immediately.
- It is also essential to attend regular follow-up appointments with your healthcare provider to monitor your response to the medication and any potential side effects.
Remember, always follow your healthcare provider’s instructions and advice to reduce the risk of side effects from Cymbalta.